Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 212, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 27, 2017, 12:07 PM CDT for Crawford County, Kansas. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2017, 12:07 PM CDT (17:07 UTC)
- Expired
- May 27, 2017, 1:00 PM CDT
- In force
- 53 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Crawford County, KS
The radar
The Springfield radar (KSGF), 146 km from the middle of the area, began a volume at 17:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 12:55 PM CDT | TSTM WND DMG | Mccune, KS | DAMAGE NORTHEAST OF MCCUNE. REPORTS OF A BARN BLOWN OVER. METAL ACROSS THE FIELD. THERE WAS SOME FLASH FLOODING BUT MINOR. VIA SOCIAL MEDIA. TIME ESTIMATED BASED ON RADAR. |
| May 27, 1:06 PM CDT | TSTM WND DMG | Mccune, KS | DAMAGE NORTHEAST OF MCCUNE. REPORTS OF A BARN BLOWN OVER. METAL ACROSS THE FIELD. THERE WAS SOME FLASH FLOODING BUT MINOR. VIA SOCIAL MEDIA. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 48 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 5.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3187 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 766 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 9.6
The text
As transmitted.
777
WUUS53 KSGF 271707
SVRSGF
KSC037-271800-
/O.NEW.KSGF.SV.W.0212.170527T1707Z-170527T1800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1207 PM CDT SAT MAY 27 2017
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Western Crawford County in southeastern Kansas...
* Until 100 PM CDT
* At 1207 PM CDT, a severe thunderstorm was located near St. Paul,
moving east at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Girard... Cherokee...
Mccune... Walnut...
Hepler... Farlington...
Beulah... Brazilton...
Greenbush...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3768 9509 3768 9500 3767 9500 3767 9482
3734 9480 3734 9507 3738 9507 3739 9509
TIME...MOT...LOC 1707Z 256DEG 25KT 3747 9522
HAIL...1.25IN
WIND...60MPH
$$
Boxell1 follow-up statement
504
WWUS53 KSGF 271732
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
1232 PM CDT SAT MAY 27 2017
KSC037-271800-
/O.CON.KSGF.SV.W.0212.000000T0000Z-170527T1800Z/
Crawford KS-
1232 PM CDT SAT MAY 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR WESTERN CRAWFORD COUNTY...
At 1231 PM CDT, a severe thunderstorm was located 7 miles north of
Mccune, or 8 miles east of St. Paul, moving east at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Girard... Cherokee...
Mccune... Walnut...
Hepler... Farlington...
Beulah... Brazilton...
Greenbush...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 700 PM CDT for southeastern
Kansas.
LAT...LON 3768 9509 3768 9500 3767 9500 3767 9482
3734 9480 3734 9507 3738 9507 3739 9509
TIME...MOT...LOC 1731Z 268DEG 22KT 3747 9503
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
BoxellWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 6:15 AM CDT, 5 hours 52 minutes earlier.
Area forecast discussion, May 27, 6:15 AM CDT, 5 hours 52 minutes before
Area Forecast Discussion National Weather Service Springfield MO 615 AM CDT Sat May 27 2017 .SHORT TERM...(Today and tonight) Issued at 223 AM CDT Sat May 27 2017 Plenty of instability is already in place as noted by a supercell that moved across the Missouri and Arkansas line early this morning. Last night's sounding showed around 3500 J/kg of CAPE above a strong capping inversion. Hail up to golf balls in size were reported and the best CAPE values and lapse rates are not expected until this afternoon. Surface low pressure moving east over the plains, an approaching upper level trough, a 30 mph low level jet nosing into the region, surface dew points in the upper 60s to middle 70s, CAPE values in excess of 4000 J/kg and steep lapse rates will all contribute to the potential for a significant severe weather outbreak across the Ozarks and southeastern Kansas this afternoon and into this evening. The amount of instability and expected updraft strengths are conducive to very large to giant hail production. Current thoughts are for baseball size or larger hail with the strongest storms. Thunderstorm wind gusts in excess of 60 mph and a few tornadoes will also be possible. The convection early this morning will likely leave boundaries across the area, which will potentially act to enhance storms and rotation this afternoon. Another concern would be the development of a significant cold pool with this system. It would not be out of the question that at some point this system develops a derecho-like nature (squall line with widespread wind damage potential) that would move across the region, taking advantage of the instability in place across the area today. Additionally, 0-3 km bulk shear vectors orientated towards the east at 30-40 knots would support mesovortex tornado potential with any portions of the line bowing towards the east. The Moderate Risk area from SPC was expanded to the west this morning and now includes all of the Missouri Ozarks and southeastern Kansas through tonight. .LONG TERM...(Sunday through Friday) Issued at 223 AM CDT Sat May 27 2017 Some lingering storms will remain across parts of the Mark Twain National forest region of the Ozarks early Sunday. However, these storms will be moving to the east as the upper level trough finally slides through the region. An upper level ridge will develop along the Rockies which will act to keep the region in upper level northwesterly flow through the first part of next week. This will bring fairly nice weather to the area for Memorial Day. The only fly in the ointment for next week will be any pieces of energy that will rotate around a persistent upper low that will remain across the Great Lakes region for most of next week. Any wave that moves across the Plains could produce a shower or storm. As a result, scattered precipitation will be possible Wednesday through the end of next week. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 607 AM CDT Sat May 27 2017 MVFR visibilities will remain possible early this morning with scattered MVFR ceilings for the entire morning. Severe thunderstorms with strong wind gusts and possibly hail are then expected from late this afternoon into this evening. MVFR and brief IFR can be expected with these storms. Once the storms end later tonight, ceilings will then lower as a cold front passes through the region. IFR appears increasingly likely by late tonight. South winds today will become gusty in the afternoon before shifting to the southwest and then northwest behind that passing cold front tonight. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Hatch LONG TERM...Hatch AVIATION...Schaumann
Hazardous weather outlook, May 27, 5:54 AM CDT, 6 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 554 AM CDT Sat May 27 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281100- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 554 AM CDT Sat May 27 2017 ...Severe Thunderstorms Likely This Afternoon and Evening... This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Elevated Tornado risk. Significant Hail risk. Significant Thunderstorm wind damage risk. Significant Lightning risk. DISCUSSION... Strong to severe storms will develop and impact the Ozarks this afternoon into tonight as very strong instability and wind shear develop ahead of a cold front. A line of thunderstorms producing widespread damaging wind gusts appears increasingly likely. Gusts over 75 mph will be possible. Tornadoes will also be possible with any portions of the line which bow towards the east. If this line of storms materializes, there will be the potential for power outages. There will also be the potential for some supercell thunderstorms, especially this afternoon and early this evening as storms initially begin to develop. If these supercells do form, hail up to the size of baseballs, damaging winds, and tornadoes will all be possible. Along with the risk for severe thunderstorms, frequent lightning and locally heavy rainfall can be expected. Localized flooding of low water crossings will be possible where the heavier rainfall occurs. Those with outdoor plans this afternoon and tonight are urged to pay close attention to the weather and have a plan in place to move to a sturdy shelter when severe weather threatens. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A few lingering strong to severe storms will impact portions of south central Missouri Sunday morning before the system moves completely through the region. Large hail and damaging winds will be the primary concern. The next chance of storms comes towards the end of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and tonight for most of the Missouri Ozarks and southeastern Kansas. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Hatch/Schaumann
In the hours before
Special weather statement, May 27, 9:43 AM CDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Springfield MO
943 AM CDT SAT MAY 27 2017
MOZ067-271530-
St. Clair MO-
943 AM CDT SAT MAY 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ST. CLAIR COUNTY
UNTIL 1030 AM CDT...
At 943 AM CDT, Doppler radar was tracking a strong thunderstorm near
Osceola, or 18 miles northeast of El Dorado Springs, moving east at
40 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Truman Lake... Osceola...
Lowry City... Roscoe...
Vista... Harper...
Iconium... Monegaw Springs...
LAT...LON 3821 9351 3820 9350 3802 9351 3794 9377
3810 9390 3821 9378 3820 9356 3822 9357
TIME...MOT...LOC 1443Z 250DEG 35KT 3806 9376
FryeSpecial weather statement, May 27, 11:02 AM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Springfield MO
1102 AM CDT SAT MAY 27 2017
MOZ057-069-070-080-081-271645-
Dallas MO-Camden MO-Miller MO-Laclede MO-Pulaski MO-
1102 AM CDT SAT MAY 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DALLAS...MILLER...
NORTHWESTERN LACLEDE...WESTERN PULASKI AND CAMDEN COUNTIES UNTIL 1145
AM CDT...
At 1101 AM CDT, Doppler radar was tracking a strong thunderstorm near
Camdenton, moving northeast at 25 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Lake of The Ozarks State Park... Ha Ha Tonka State Park...
Lake of The Ozarks... Waynesville...
Osage Beach... Camdenton...
Richland... Lake Ozark...
Crocker... Iberia...
St. Elizabeth... Saint Elizabeth...
Macks Creek... Linn Creek...
Tuscumbia... Stoutland...
Bagnell... Brumley...
Freedom... Kaiser...
This includes Interstate 44 between mile markers 137 and 155.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3834 9229 3832 9225 3834 9222 3833 9219
3817 9219 3816 9218 3798 9218 3766 9227
3780 9265 3788 9308 3796 9307 3834 9241
TIME...MOT...LOC 1601Z 232DEG 22KT 3796 9264
FryeThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 11:21 AM CDT | Flash Flood Watch | SGF | Bourbon, Cherokee, Crawford | 16 hr |
| May 27, 12:56 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee, Crawford | 49 min |
| May 27, 1:22 PM CDT | Flash Flood Warning | SGF | Cherokee, Crawford | 4 hr |
| May 27, 1:30 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee, Crawford | 45 min |
| May 27, 5:09 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 51 min |
| May 27, 5:39 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.